A year ago I experienced a sudden increase in my anxiety level. I went to the doctor and got on lexapro and it started helping me almost immediately. I stayed on it for about 10 months and it caused such a significant weight gain and drop in libido so I wanted to try getting off. I tried (by myself) to wean off of it slowly but I think I went a little too quickly. I missed 3 months of my period and got extremely agitated and moody so I recently decided to get back on the lexapro. I started at 5mg for the first two weeks and my anxiety level has shot through the roof. I am just as anxious now as I was over a year ago before I started the lexapro. Is this a side effect of getting on the meds, or is this a permanent type of thing because lexapro doesn’t work for me anymore?
A: There are too many variables to know for certain the role medicine may or may not be playing with your increased anxiety. However, it would be important to begin non-medical interventions as a way of helping you achieve some control over the angst. Perhaps the best researched and most effective is meditation. Here’s some information about it. Research shows that cultivating a regular practice of learning how to manage your mind may be one of the most effective tools against anxiety.
It may even help reduce you need medicine.
Last reviewed: By John M. Grohol, Psy.D. on 9 Jun 2014
Tomasulo, D. (2014). Increased Anxiety. Psych Central. Retrieved on November 28, 2014, from http://psychcentral.com/ask-the-therapist/2014/06/09/increased-anxiety/